Embeddings of Sobolev-type spaces into generalized Hölder spaces involving \(k\)-modulus of smoothness

  • Amiran Gogatishvili
  • Susana D. Moura
  • Júlio S. Neves
  • Bohumír Opic


We use an estimate of the \(k\)-modulus of smoothness of a function \(f\) such that the norm of its distributional gradient \(|\nabla ^kf|\) belongs locally to the Lorentz space \(L^{n/k, 1}({\mathbb {R}}^n),\,k \in {\mathbb {N}},\,k\le n\), and we prove its reverse form to establish necessary and sufficient conditions for continuous embeddings of Sobolev-type spaces. These spaces are modelled upon rearrangement-invariant Banach function spaces \(X({\mathbb {R}}^n)\). Target spaces of our embeddings are generalized Hölder spaces defined by means of the \(k\)-modulus of smoothness \((k\in {\mathbb {N}})\). General results are illustrated with examples.


Rearrangement-invariant Banach function space Modulus of smoothness Distributional gradient Lorentz space Sobolev-type space Banach lattice Hölder-type space Embeddings 

Mathematics Subject Classification (2010)

26D15 26B35 26A15 26A16 46E30 46E35 46B42 



We thank the referees for their useful comments and suggestions.


  1. 1.
    Bennett, C., Rudnick, K.: On Lorentz–Zygmund spaces. Dissertationes Math. (Rozprawy Mat.) 175, 1–72 (1980)Google Scholar
  2. 2.
    Bennett, C., Sharpley, R.: Interpolation of Operators, Pure and Applied Mathematics, vol. 129. Academic Press, New York (1988)Google Scholar
  3. 3.
    Bingham, N.H., Goldie, C.M., Teugels, J.L.: Regular Variation. Cambridge University Press, Cambridge (1987)CrossRefzbMATHGoogle Scholar
  4. 4.
    Brézis, H., Wainger, S.: A note on limiting cases of Sobolev embeddings. Commun. Partial Differ. Equ. 5, 773–789 (1980)CrossRefzbMATHGoogle Scholar
  5. 5.
    Carro, M.J., Del Amo, A.G., Soria, J.: Weak-type weights and normable Lorentz spaces. Proc. Am. Math. Soc. 124(3), 849–857 (1996)CrossRefzbMATHGoogle Scholar
  6. 6.
    Carro, M.J., Pick, L., Soria, J., Stepanov, V.D.: On embeddings between classical Lorentz spaces. Math. Inequal. Appl. 4(3), 397–428 (2001)zbMATHMathSciNetGoogle Scholar
  7. 7.
    Cianchi, A., Pick, L.: Sobolev embeddings into spaces of Campanato, Morrey, and Hölder type. J. Math. Anal. Appl. 282, 128–150 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Cianchi, A., Randolfi, M.: On the modulus of continuity of weakly differentiable functions. Indiana Univ. Math. J. 60, 1939–1974 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    DeVore, R.A., Lorentz, G.G.: Constructive Approximation, Grundlehren der mathematischen Wissenschaften—A series of Comprehensive Studies in Mathematics, vol. 303. Springer, Berlin (1993)Google Scholar
  10. 10.
    DeVore, R.A., Scherer, K.: Interpolation of linear-operators on Sobolev spaces. Ann. Math. 109(3), 583–599 (1979)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    DeVore, R.A., Sharpley, R.C.: On the differentiability of functions in \({R}^n\). Proc. Am. Math. Soc. 91, 326–328 (1984)zbMATHMathSciNetGoogle Scholar
  12. 12.
    Edmunds, D.E., Evans, W.D.: Hardy Operators, Function Spaces and Embeddings. Springer, Berlin (2004)CrossRefzbMATHGoogle Scholar
  13. 13.
    Edmunds, D.E., Gurka, P., Opic, B.: On embeddings of logarithmic Bessel potential spaces. J. Funct. Anal. 146(1), 116–150 (1997)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Edmunds, D.E., Kerman, R., Pick, L.: Optimal Sobolev imbeddings involving rearrangement-invariant quasinorms. J. Funct. Anal. 170, 307–355 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Evans, W.D., Opic, B.: Real interpolation with logarithmic functors and reiteration. Can. J. Math. 52, 920–960 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Gogatishvili, A., Johansson, M., Okpoti, C.A., Persson, L.-E.: Characterisation of embeddings in Lorentz spaces. Bull. Aust. Math. Soc. 76(1), 69–92 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Gogatishvili, A., Neves, J.S., Opic, B.: Optimal embeddings and compact embeddings of Bessel-potential-type spaces. Math. Z. 262(3), 645–682 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Gogatishvili, A., Neves, J.S., Opic, B.: Optimal embeddings of Bessel-potential-type spaces into generalized Hölder spaces involving \(k\)-modulus of smoothness. Potential Anal. 32(3), 201–228 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Gogatishvili, A., Neves, J.S., Opic, B.: Sharp estimates of the \(k\)-modulus of smoothness of Bessel potentials. J. Lond. Math. Soc. 81(2), 608–624 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Gogatishvili, A., Neves, J.S., Opic, B.: Compact embeddings of Bessel-potential-type spaces into generalized Hölder spaces involving \(k\)-modulus of smoothness. Z. Anal. Anwendungen 30(1), 1–27 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Gogatishvili, A., Opic, B., Trebels, W.: Limiting reiteration for real interpolation with slowly varying functions. Math. Nachr. 278, 86–107 (2005)Google Scholar
  22. 22.
    Gurka, P., Opic, B.: Sharp embeddings of Besov-type spaces. J. Comput. Appl. Math. 208, 235–269 (2007)Google Scholar
  23. 23.
    Kolyada, V.I., Pérez Lázaro, F.J.: Inequalities for partial moduli of continuity and partial derivatives. Constr. Approx. 34(1), 23–59 (2011)Google Scholar
  24. 24.
    Marić, V.: Regular Variation and Differential Equations. Lecture Notes in Mathematics, vol. 1726. Springer, Berlin (2000)Google Scholar
  25. 25.
    Neves, J.S.: Lorentz–Karamata spaces, Bessel and Riesz potentials and embeddings, Dissertationes Math. (Rozprawy Mat.) 405, 1–46 (2002)Google Scholar
  26. 26.
    Opic, B., Pick, L.: On generalized Lorentz–Zygmund spaces. Math. Inequal. Appl. 2(3), 391–467 (1999)zbMATHMathSciNetGoogle Scholar
  27. 27.
    Sawyer, E.T.: Boundedness of classical operators on classical Lorentz spaces. Studia Math. 96, 145–158 (1990)zbMATHMathSciNetGoogle Scholar
  28. 28.
    Soria, J.: Lorentz spaces of weak-type. Q. J. Math. 49(193), 93–103 (1998)Google Scholar
  29. 29.
    Stein, E.M.: Singular Integrals and Differentiability Properties of Functions. Princeton University Press, Princeton, NJ (1970)zbMATHGoogle Scholar
  30. 30.
    Zygmund, A.: Trigonometric Series, vol. I. Cambridge University Press, Cambridge (1957)Google Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata and Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Amiran Gogatishvili
    • 1
  • Susana D. Moura
    • 2
  • Júlio S. Neves
    • 2
  • Bohumír Opic
    • 3
  1. 1.Institute of MathematicsAcademy of Sciences of the Czech RepublicPrague 1Czech Republic
  2. 2.Department of Mathematics, CMUCUniversity of CoimbraCoimbraPortugal
  3. 3.Department of Mathematical Analysis, Faculty of Mathematics and PhysicsCharles UniversityPrague 8Czech Republic

Personalised recommendations